Medical Oncology FAQ

What can chemotherapy achieve?
Some kinds of cancer can actually be cured with chemotherapy. Many others can be put in remission, which means shrunken partially and prevented from growing for a period of time. When the tumor shrinks so much that it cannot be detected by examination and x-rays, it is called a "complete remission." A complete remission does not necessarily mean cure.

How long will treatments last?
There are few hard and fast rules on how often chemotherapy is given, as every tumor is different. Every chemotherapy treatment is tailored to fit your disease. Many kinds of chemotherapy are given every three weeks, but sometimes a better result can come from smaller doses every week.  

Who administers chemotherapy?
At Harrington Cancer Center, only nursing staff who have completed the Oncology Nursing Society (ONS) chemotherapy and biotherapy course will administer your chemotherapy. Some kinds of chemotherapy may need to be given at one of the hospitals connected by indoor corridors to the Cancer Center. 

When will we know if the chemotherapy is working?
Your physician has outlined a treatment plan for you and will do follow up tests (ex: CT scan, x-ray, MRI, PET-CT) as warranted and depending on your cancer diagnosis at different intervals during your therapy. This will vary from patient to patient. 

How soon will I get sick?
Nausea or vomiting after chemotherapy has been greatly minimized with the use of anti-nausea drugs that have been developed in the past several years for chemotherapy induced nausea and vomiting. Your physician chooses the most appropriate anti-nausea medication according to the type of chemotherapy you receive. Not all chemotherapies cause nausea and vomiting. If you experience these symptoms, please call your doctor or nurse. 

What do I take for nausea?
a. Take what your doctor has prescribed for you. Follow the directions on the label of the bottle.

b. If you are nauseated and were not given a prescription for home use, please call your nurse.

c. Make sure you have plenty of nausea medicine on hand prior to each chemo treatment. 

How soon will my hair fall out?
IF
your chemotherapy causes hair loss, it usually starts to come out within 2 weeks of the first treatment. Some chemotherapies do not cause hair loss, some cause thinning and some cause complete loss.

Why am I losing my hair?
Hair loss is a side effect of SOME chemotherapy agents and is only temporary. Please ask your doctor or nurse if the drugs you are receiving will cause hair loss. You hair will grow back after treatments are completed. 

What can I do about my hair loss?
You can obtain wigs/turbans from many sources. Ask your doctor or nurse for a list of resources. 

What can I do about loss of appetite?
1. Loss of appetite is a normal side effect of chemotherapy and sometimes is the result of your disease. Chemotherapy may also change your taste buds - favorite foods may now become tasteless or even disliked.

2. Make every effort to eat balanced meals on a regular basis even when you prefer not to eat or do not feel hungry.

3. Ask to talk with one of our dietitians. A dietitian can offer nutritional advice, programs and supplements.

What do I do for fatigue and weakness?
1. If you are on chemotherapy, fatigue and weakness are common side effects and sometimes the result of your disease. Try to continue to eat balanced meals and get plenty of rest. Try to maintain your normal activities if possible. Allow yourself time to rest between activities.

2. Inform your doctor or nurse if condition persists.

What is a CBC (Complete Blood Count) and why do we do them?
1. A CBC measures the white blood cells (wbc), red blood cells (hemoglobin and hematocrit) and platelets in the blood.

2. White blood cells help fight infection, red blood cells carry oxygen to the tissues and platelets help with clotting of the blood.

3. If your physician has ordered this test it is important to have your blood drawn as scheduled.

4. CBC's are necessary prior to each chemotherapy treatment to assess the treatment's success in your bone marrow.

What do I do about mouth sores?
1. Call and inform your doctor or nurse about the sores.

2. Mouth sores are a side effect of some chemotherapies and are unrelated to anything you may or may not have done.